Alert archive / Minnesota / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS Sioux Falls, SD

July 27, 2025Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Jul 27, 2025, 10:48 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2025, 10:48 PM CDT (03:48 UTC)
Expired
Jul 28, 2025, 1:12 AM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3195 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS53 KFSD 280348
FFWFSD
MNC081-083-280700-
/O.NEW.KFSD.FF.W.0009.250728T0348Z-250728T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1048 PM CDT Sun Jul 27 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northern Lincoln County in southwestern Minnesota...
  Northern Lyon County in southwestern Minnesota...

* Until 200 AM CDT.

* At 1048 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marshall, Minneota, Cottonwood, Hendricks, Ivanhoe, Ghent and 
  Taunton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4447 9642 4451 9645 4454 9645 4459 9642
      4463 9630 4463 9567 4461 9562 4458 9560
      4446 9559 4441 9571 4440 9607 4442 9627

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

IG
1 follow-up statement
463 
WGUS73 KFSD 280612
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
112 AM CDT Mon Jul 28 2025

MNC081-083-280622-
/O.CAN.KFSD.FF.W.0009.000000T0000Z-250728T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
112 AM CDT Mon Jul 28 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN LINCOLN AND 
NORTHERN LYON COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4463 9630 4463 9567 4461 9562 4459 9560
      4446 9559 4441 9571 4440 9607 4442 9627
      4447 9642 4451 9645 4454 9645 4459 9642

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:06 PM CDT, 4 hours 42 minutes earlier. Its key messages:

  • An Extreme Heat Warning remains in effect until 8 pm with heat index values up to 110 degrees. Use caution to prevent heat illness today.
  • There is a 20 to 50 percent chance for showers and thunderstorms this evening into early Monday for portions of south-central SD and areas along and north of I-90. Storms could be strong to severe with the primary hazards being wind gusts to 70 mph and ping pong ball sized hail.
  • Dangerous heat continues Monday given a combination of air temperatures in the 90s to near 100 degrees and dew points predominantly in the 70s. Heat index values are forecast to rise above 104 degrees for most areas along and south of I-90. Extreme Heat Warnings and Heat Advisories have been issued.
  • Additional strong to severe thunderstorms are possible Monday night into Tuesday and again Tuesday evening into Wednesday.
  • Temperatures cool significantly by the middle of the week, peaking in the 70s to near 80 degrees Wednesday onward.
Area forecast discussion, Jul 27, 6:06 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
606 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- An Extreme Heat Warning remains in effect until 8 pm with heat
  index values up to 110 degrees. Use caution to prevent heat
  illness today.

- There is a 20 to 50 percent chance for showers and
  thunderstorms this evening into early Monday for portions of
  south-central SD and areas along and north of I-90. Storms
  could be strong to severe with the primary hazards being wind
  gusts to 70 mph and ping pong ball sized hail.

- Dangerous heat continues Monday given a combination of air
  temperatures in the 90s to near 100 degrees and dew points
  predominantly in the 70s. Heat index values are forecast to
  rise above 104 degrees for most areas along and south of I-90.
  Extreme Heat Warnings and Heat Advisories have been issued.

- Additional strong to severe thunderstorms are possible Monday
  night into Tuesday and again Tuesday evening into Wednesday.

- Temperatures cool significantly by the middle of the week,
  peaking in the 70s to near 80 degrees Wednesday onward.

&&

.DISCUSSION...
Issued at 247 PM CDT Sun Jul 27 2025

1930Z surface observations show heat index values ranging from
around 100 to 110 degrees. A combination of air temperatures in
the 90s and dewpoints in the 70s to near 80 degrees will allow
dangerous heat to continue into the late afternoon and evening.
An Extreme Heat Warning will remain in effect until 8 pm.
Barring any overnight convective activity (see more below),
expect nighttime recovery to be limited with lows remaining
elevated mainly in the 70s.

Complex setup this evening into the early overnight. Convectively
reinforced by this morning's thunderstorm activity across northeast
SD, eastern ND, and northern MN, a weak surface boundary/front is
roughly aligned near the MN/ND border southward to central SD. This
will serve as the focus for additional convective activity this
evening as models show another weak short-wave aloft moving through
a volatile environment with MUCAPE of 5000-6000 J/kg. Given
weak near surface forcing, upper level support will be necessary
for any thunderstorms to break the cap after today's extreme
heat. And because of this, CAMs are breaking out storms anywhere
there is a pocket of 500 hPa vorticity advection. Still think
the best area for convective initiation will be across central
MN closest to the best upper level support with the potential
for a gradual westward expansion of storms into SD after 7 pm.
Admittedly, this idea is muddied greatly by the ongoing convective
cluster west of the Twin Cities. In addition, the HRRR has been
consistent for much of the day, showing thunderstorms initiate
as far west as Chamberlain/Huron, so pulled 20-40 POPs back to
the west to account for this possibility. While initial storms
will have a large hail threat up to ping pong ball size, the
primary hazard should transition to damaging winds to 70 mph as
storms merge and form linear clusters. SPCs Day 1 Outlook has
been updated to focus a Level 3 of 5 (Enhanced) risk mainly
across central MN with the Level 2 of 5 (Slight) risk expanded
to the south and west to encompass the northeastern third of the
forecast area.

Heat risk tomorrow will be greatly influenced by tonight's
convection and the location of any residual boundaries. However,
current forecast still suggests areas south of the boundary will see
heat index values once again climb into warning criteria (105+
degrees). As such, a new Extreme Heat Warning has been issued from
noon to 8 pm Monday along and south of a line from Wessington
Springs to Sioux Falls to Spirit Lake. Areas to the north are
covered by a Heat Advisory.

Severe thunderstorms are again possible late Monday afternoon and
evening. Good agreement within the 12Z model suite, showing another
short-wave move from west to east across the forecast area. This
wave is farther south than those the past couple days. Given extreme
instability and deep layer shear of 35 to 45 kts, expect storms to
fire rapidly and quickly grow upscale into linear segments. Best
timing estimate at this time is for storms to near the MO River
early evening and then race across the entirety of the forecast
area into the early overnight hours on Tuesday. SPCs Day 2 Outlook
shows a Level 2 of 5 (Slight) risk for all but the southernmost
counties in our area. Wouldn't be surprised for an eventual
increase to a Level 3 of 5 (Enhanced) risk. Initial storms will
be capable of large hail, but the primary hazard will transition
to damaging wind gusts up to 75 mph.

Additional showers/storms possible Tuesday night into Wednesday with
the passage of a more aggressive cold front. SPCs Day 3 Outlook
shows a Level 1 of 5 (Marginal) risk with any of this activity.
Post-front, a much cooler and drier pattern sets up across the
region with daily highs by Wed-Fri in the 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 600 PM CDT Sun Jul 27 2025

Thunderstorms currently over northeast SD are expected to
backbuild and slide southeastward across the area this evening
into early tonight. This could potentially affect KHON and KFSD,
with gusty erratic winds and large hail being possible with any
storms. This activity looks to exit the area around 06-07Z
tonight. Additional storms will be possible on Monday toward the
end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for
     SDZ038>040-050-052>071.
     Extreme Heat Warning from noon to 8 PM CDT Monday for SDZ050-
     052>055-057>071.
     Heat Advisory from noon to 8 PM CDT Monday for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ071-
     072-080-081-089-090-097-098.
     Extreme Heat Warning from noon to 8 PM CDT Monday for MNZ098.
     Heat Advisory from noon to 8 PM CDT Monday for MNZ071-072-080-
     081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
     IAZ001>003-012>014-020>022-031-032.
     Extreme Heat Warning from noon to 8 PM CDT Monday for
     IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
     014.
     Extreme Heat Warning from noon to 8 PM CDT Monday for NEZ013-
     014.

&&

DISCUSSION...Rogers
AVIATION...JM
Hazardous weather outlook, Jul 27, 8:49 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
849 PM CDT Sun Jul 27 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
849 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms will push across the area through midnight,
with the greater chances residing over east central South Dakota and
southwestern Minnesota. These storms will have a risk of producing
hail to the size of ping pong balls and winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions continue Monday with heat index values in
the 90s to lower 100s. Be prepared for the heat if spending time
outdoors this weekend.

Storms chances continue on Monday night into Tuesday and Tuesday
night into Wednesday. A few storms could be strong to severe with
damaging winds and large hail, in addition to locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 27, 9:29 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
929 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Hail             Marshall                44.45N 95.79W
07/27/2025  M1.00 Inch       Lyon               MN   Trained Spotter

&&

MM
Local storm report, Jul 27, 10:06 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1006 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Tstm Wnd Gst     3 ENE Letcher           43.91N 98.09W
07/27/2025  M65 MPH          Sanborn            SD   Mesonet

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:07 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon53 min
Jul 27, 9:28 PM CDTSevere Thunderstorm WarningFSDLyon15 min
Jul 27, 9:41 PM CDTSevere Thunderstorm WarningFSDMurray34 min
Jul 27, 9:54 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon51 min
Jul 27, 10:08 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray28 min
Jul 27, 10:28 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Pipestone47 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson40 min
Jul 27, 11:19 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock41 min
Jul 27, 11:33 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles57 min
Jul 27, 11:58 PM CDTSevere Thunderstorm WarningFSDNobles, Rock62 min
Jul 28, 12:01 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson44 min
Jul 28, 12:21 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Nobles, Pipestone, Rock39 min
Jul 28, 12:30 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles45 min
Jul 28, 12:42 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson48 min
Jul 28, 1:00 AM CDTSevere Thunderstorm WarningFSDNobles, Rock15 min
Jul 28, 1:15 AM CDTSevere Thunderstorm WarningFSDJackson, Nobles45 min

Nearby

Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.